Thunderstorm Wind, Mobile
- When
- December 31, 5:50 AM CST to 5:51 AM CST
- Where
- Mobile County, 4 mi W of (Mob)mobile Bates Fl
- Measured
- 52 kt (60 mph)
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 30.683, -88.300
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 31, 2:31 AM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 AM CST MON DEC 30 2002 FORECAST TIMING LOOKS PRETTY GOOD AND AM NOT ANTICIPATING MANY CHANGES...WILL LIKELY BE SOME CHANGES BASED ON RADAR TRENDS AND 06Z MODEL RUNS JUST PRIOR TO ISSUE. SQUALL LINE MOVING ACROSS WESTERN MISSISSIPPI WILL ARRIVE AROUND DAYLIGHT...BUT RAIN WILL HAVE ALREADY SPREAD ACROSS MY MISSISSIPPI ZONES AND PARTS OF SOUTHWEST ALABAMA FROM CONVECTION DEVELOPING IN ADVANCE OF SQUALL LINE. INSTABILITY CONTINUES TO BE THE LIMITING FACTOR WITH THIS SYSTEM...WITH LOW CAPES OF 200-400 ONLY ADVANCING INTO THE COASTAL AREA EARLY THIS MORNING...SHOWERS AND THUNDERSTORMS IN ADVANCE OF MAIN LINE MAY EVEN STABILIZE AIR MASS FOR A FEW HOURS AND TAKE THE EDGE OF SQUALL LINE...IN ANY EVENT WILL CONTINUE SEVERE WORDING AND MENTION OF HEAVY RAIN. LIKELY TOO LATE FOR A FLASH FLOOD WATCH...AND STILL BORDERLINE WITH GUIDANCE...MISSISSIPPI COUNTIES NEED 2.2 TO 2.6 IN THREE HOURS AND ALABAMA COUNTIES 3 TO 4. HPC SUGGESTING 11/2 TO 2 INCHES WITH SQUALL LINE. SURFACE LOW FORECAST TO MOVE UP THE AL/MS BORDER THIS AFTERNOON WITH UPPER LOW AND COLD CORE OF TEMPERATURES ALOFT SHOULD CONTINUE RISK OF STORMS INTO LATE AFTERNOON AND EARLY EVENING. LOOKS LIKE CLOUDS WILL HANG AROUND INTO NEW YEARS DAY AS UPPER LOW DEPARTS SLOWLY TO THE NORTHEAST. MARINE...SMALL CRAFT ADVISORY REMAINS FOR ALL ZONES BUT WILL BUMP UP THE WINDS SPEED A BIT FOR TODAY. WINDS WILL GRADUALLY VEER TO THE WEST LATER TONIGHT AS SURFACE LOW MOVES NORTHWARD. FIRE...WILL BE WINDY BUT WET WITH SQUALL LINE CROSSING AREA TODAY AND POSSIIBILITY OF RAIN LINGERING INTO TONIGFHT. FIRZE STRONG 40 MPH TRANSPORT WINDS WILL BE OFFSET BY LOW MIXING HEIGHTS...THUS KEEPING DISPERSION INDICES BELOW CRITICAL LEVELS...ALTHOUGH STILL GOOD IN THE 55-65 RANGE. WIDESPREAD THUNDERSTORM ACTIVITY IS EXPECTED ON TUESDAY. P.S. AFTER REVIEWING DATA...THINK I WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH FOR MY INLAND MISSISSIPPI COUNTIES THROUGH TONIGHT. THE CHICKASWHAY RIVER WAS STILL ABOVE FLOOD STAGE MONDAY MORNING...CURRENT RAIN AND ADDITIONAL RAIN COULD EASILY EXCEED GUIDANCE. PRELIMINARY CCF NUMBERS... MOB TE 070/048 061/045 059 11+41 PNS TE 068/050 061/047 062 11+42 DTS TE 067/054 060/050 063 11+52 GZH TE 066/049 057/042 058 11+52 2RO TE 067/047 055/040 055 11+52 61A TE 067/049 057/042 058 11+52 MOB... AL...SMALL CRAFT ADVISORY TODAY GMZ630-650-670. FL...SMALL CRAFT ADVISORY TODAY GMZ655-675. MS...FLASH FLOOD WATCH TODAY THROUGH 04Z MSZ067-075-076-078-079.
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-311800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CST TUE DEC 31 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT A SQUALL LINE OVER SOUTHEAST MISSISSIPPI EARLY THIS MORNING WILL MOVE EAST ACROSS THE AREA TODAY. SEVERE STORMS ARE POSSIBLE OVER THE AREA EAST OF INTERSTATE 65 AND THE WEST FLORIDA PANHANDLE AFTER MID MORNING. A TORNADO WATCH IN EFFECT UNTIL 8 AM FOR MOST OF THE AREA. ADDITIONAL SEVERE WEATHER WATCHES MAY BE NEEDED OVER THE EASTERN SECTIONS LATER THIS MORNING. AN UPPER AIR DISTURBANCE MOVING TOWARD SOUTHWEST ALABAMA LATER THIS AFTERNOON MAY PRODUCE ADDITIONAL SEVERE STORMS OVER THE AREA LATER TODAY. A FLASH FLOOD WATCH IS IN EFFECT TODAY AND THIS EVENING FOR INLAND SOUTHEAST MISSISSIPPI. LOCALLY HEAVY RAINS ARE POSSIBLE WITH THE SQUALL LINE THIS MORNING AND SCATTERED BUT LOCALLY HEAVY RAIN THIS AFTERNOON AS THE UPPER AIR DISTURBANCE ARRIVES. SINCE MANY RIVERS IN THE AREA ARE STILL NEAR OR ABOVE FLOOD STAGE...ADDITIONAL HEAVY RAIN WILL RUNOFF QUICKLY. THE RIVERS WILL LIKELY RISE TO ABOVE FLOOD STAGE AGAIN BY MID WEEK. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND HAM RADIO OPERATORS IS EXPECTED THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH MONDAY.
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326963.